Alert archive / Montana / Wind Chill Advisories in 2012

Wind Chill Advisory 4, NWS Glasgow, MT

January 17, 201212 counties in Montana

NWS Glasgow, MT issued this wind chill advisory at Jan 17, 2012, 3:11 PM MST for 12 counties in Montana. It was in force for 54 hr.

The area

The counties it named.

The facts

Issued
Jan 17, 2012, 3:11 PM MST (22:11 UTC)
Expired
Jan 19, 2012, 9:12 PM MST
In force
54 hr
Issued by
NWS Glasgow, MT

Counties Daniels County, MT, Dawson County, MT, Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Prairie County, MT, Richland County, MT, Roosevelt County, MT, Sheridan County, MT, Valley County, MT, Wibaux County, MT

The radar

The Glasgow radar (KGGW), 77 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Glasgow Intl Airport, MT (KGGW), launched 12:00Z, 10.2 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Glasgow Intl Airport, MT at 12:00Z on 2012-01-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Glasgow Intl Airport, MT at 12:00Z on 2012-01-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 238 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
238 m²/s²
0-3 km storm-relative helicity
299 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this wind chill advisory went out at Jan 17, 9:23 AM MST, 5 hours 48 minutes earlier.

Area forecast discussion, Jan 17, 9:23 AM MST, 5 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
923 AM MST TUE JAN 17 2012

.SHORT TERM...FOR NORTHEAST MONTANA...TODAY THROUGH THURSDAY...
SECONDARY ARCTIC BOUNDARY LINGERING ALONG THE INTERNATIONAL
BORDER. MOISTURE STREAMING EASTWARD PRODUCING OCCASIONAL LIGHT
SNOW SHOWERS WHICH ARE EXPECTED TO INCREASE ACROSS THE NORTH
THROUGH THE AFTERNOON AS THE BOUNDARY BEGINS TO SINK SOUTHWARD.
WIND CHILLS STILL AT THE LOW END OF ADVISORY WITH EAST WINDS
INCREASING SLIGHTLY. WILL KEEP ADVISORY GOING UNTIL NOON. UPDATED
GRIDS TO ADJUST HIGH TEMPERATURES DOWNWARD A FEW DEGREES...
ESPECIALLY ACROSS THE NORTH...AND MINOR TWEAKS TO POPS. EBERT

PREVIOUS SHORT TERM DISCUSSION...THE MAIN FEATURE THROUGH THE
SHORT TERM OF THE FORECAST IS AN ARCTIC BOUNDARY ACROSS THE REGION
AND IT/S PLACEMENT.

OVERNIGHT GENTLE UPGLIDE HAS PRODUCED LIGHT SNOW ACROSS MOST
LOCATIONS NORTH OF THE MISSOURI RIVER. AS THE COLD AIR MOVES
THROUGH EXPECT PERIODS OF LIGHT SNOW TODAY ACROSS THE REGION NOT
ACCUMULATING MUCH MORE THAN BARELY MEASURABLE AMOUNTS. THE BELOW
ZERO TEMPERATURES AND NORTH-NORTHEAST WINDS NORTH OF THE MISSOURI
HAVE BROUGHT WIND CHILLS INTO ADVISORY LEVELS THEREFORE HAVE TO
HAVE A SHORT TERM WIND CHILL ADVISORY POSTED FOR THIS MORNING.

THE FRONT PUSHES THROUGH BRINGING EVEN COLDER AIR INTO THE REGION
TONIGHT. THE COLD DOME OF AIR WILL STILL PRODUCE SOME LIGHT SNOW
SO WILL CONTINUE THE HIGH PROBABILITY OF SNOW WITH VERY LOW SNOW
AMOUNTS ACROSS THE REGION. WIND CHILL READINGS WILL DROP WELL INTO
THE ADVISORY LEVELS ACROSS THE AREA. HAD TO ISSUE A WIND CHILL
WATCH FOR NORTHERN VALLEY...DANIELS AND SHERIDAN COUNTIES TONIGHT
THROUGH THURSDAY AS AIR TEMPERATURES FALL TO 15 TO 25 BELOW AT
TIMES...WITH WINDS WILL PUSH WIND CHILL VALUES DOWN TO 45 BELOW
ZERO AT TIMES OVER THE WIND CHILL WATCH AREA.

WEDNESDAY THROUGH THURSDAY...AT THE START OF THE PERIOD ON
WEDNESDAY THE COLD AIR WILL BE BANKED UP ON THE ROCKY MOUNTAIN
FRONT AND EXTREMELY DEEP OVER MOST OF NORTHEAST MONTANA. PACIFIC
MOISTURE WILL BE STEAMING OVER THE MOUNTAINS INTO THE AREA. THE
PROBLEM WILL BE IN THE UPPER LEVELS WHERE A 175 KNOT JET AT 250 MB
WILL BE LOCATED. ALL OF NORTHEAST MONTANA EXCEPT THE FAR
SOUTHWESTERN AREAS WILL BE UNDER THE INFLUENCE OF UPPER LEVEL
CONVERGENCE WHICH WILL FIGHT AGAINST THE INSENTROPIC
UPGLIDE...ALONG WITH A VERY DEEP COLD AIR MASS WILL REDUCE SNOW
AMOUNTS WEDNESDAY NIGHT INTO THURSDAY MORNING. NOW FOR PETROLEUM
AND SOUTHWEST PHILLIPS COUNTIES THEY ARE CLOSER TO THE JET AXIS
AND HAVE A MUCH SHALLOWER COLD AIR DOME WHERE THE UPGLIDE WITH THE
STRONGEST. WENT AHEAD WITH THE WATCH WITH AMPLE COORDINATION WITH
LOCAL WFO PARTNERS...AND LINES UP WITH NATIONAL GUIDANCE. DO FEEL
THAT SIGNIFICANT SNOWFALL WILL FALL OVER THIS REGION OVERNIGHT ON
WEDNESDAY.

ON THURSDAY THE COLD AIR STARTS TO MOVE TO THE NORTHEAST HOWEVER
THE UPPER DYNAMICS WILL BE WEAK TO REDUCE THE ENHANCEMENT THAT WAS
FELT OVERNIGHT ON WEDNESDAY OVER CENTRAL MONTANA AND OUR SOUTHWEST
ZONES. DO SEE ADVISORY LEVEL SNOWS WITH THE UPGLIDE...DO NOT SEE
WARNING LEVEL SNOWS AT THIS TIME FOR THE OTHER AREAS OF NORTHEAST
MONTANA WITH GENTLE UPGLIDE OCCURRING.               PROTON

.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
SYNOPTIC SET UP... A HALF NORTHWEST FLOW TO ZONAL FLOW PATTERN WILL
BE STRETCHED OUT FROM OFF THE COAST OF BRITISH COLUMBIA THROUGH
MONTANA AND DOWN INTO THE CENTRAL PLAINS. WARMEST AIR WILL RESIDE
OVER SOUTHERN CALIFORNIA WHILE THE COLDEST AIR OF THE NORTHERN
HEMISPHERE IS SITUATED OVER NUNAVUT. TO THE WEST A RIDGE IS SLOWLY
GATHERING STRENGTH OFF THE COAST OF THE PACIFIC NORTHWEST.

THE ONE THING THAT DOMINATES THE LONG TERM FORECAST PAST FRIDAY
NIGHT IS UNCERTAINTY. WE KNOW WE ARE LOOKING AT ACCUMULATING
SNOWFALL IN THE SHORT TERM PERIOD AND THIS WILL CONTINUE THURSDAY
NIGHT INTO FRIDAY OVER THE CENTRAL AND EASTERN PART OF THE CWA.
EACH MODEL HAS A SLIGHT DIFFERENT AMOUNTS OF QPF ON IT BUT ONE
THING FOR SURE IS WE SHOULD CONTINUE TO SEE THE INSENTROPIC
ENHANCEMENT OVER NEMONT THROUGH FRIDAY...WHICH WILL LEAD TO
ACCUMULATING SNOWFALL.

FRIDAY NIGHT IS WHERE THE FORECAST STARTS TO GET COMPLICATED AS WE
HAVE MODELS SOLUTION DIVERGENCE. THE ECMWF/GEM BOTH KICK A SHORTWAVE
OUT OF THE UPPER TROUGH OVER THE GULF OF ALASKA AND BRING IT ON
SHORE. THIS SHORTWAVE MOVES INTO WESTERN MONTANA SPREADING PACIFIC
MOISTURE ACROSS MONTANA ON SATURDAY. AS THIS SHORTWAVE APPROACHES
WESTERN MONTANA THE ECMWF/GEM MODELS SHOWS 850 MB TEMPERATURES
WARMING ACROSS CENTRAL MONTANA AND INTO EASTERN MONTANA FRIDAY
NIGHT. SINCE WE ARE EXPECTING A FRESH SNOW BLANKET OVER THE
AREA...AND IN SOME CASES COULD BE MORE THEN 5 INCHES OF NEW
SNOWFALL...THE WARM AIR WILL HAVE TROUBLE GETTING TO THE SURFACE.
THIS CREATES A LOT OF PROBLEMS IN THE FORECAST FOR SATURDAY WHEN
THE MOISTURE ARRIVES. POSSIBLE WINTERY MIX AND EVEN FREEZING
RAIN/DRIZZLE COULD BE PRODUCED FROM THIS SITUATION. THE GFS
DIFFERS IN THAT THE WARM AIR ALOFT IS WEAKER AND DOES NOT MOVE AS
FAR EAST AS RAPIDLY.

SINCE WE ARE HAVING THESE MODEL ISSUES DECIDED TO LEAVE THE GRIDS
RELATIVELY UNCHANGED PAST SATURDAY. THE ONE THING THAT I DID
CHANGE ARE THE DAYTIME HIGHS ON FRIDAY AND SATURDAY. DROPPED THE
RANGE OF HIGH TEMPERATURES DOWN TO THE UPPER TEENS AND LOWER 20S
FOR FRIDAY. THEN SLIGHTLY WARMER ON SATURDAY SINCE WE ARE LOOKING
A FRESH SNOW PACK. THIS WILL LIMIT THE SURFACE WARMING EVEN IF
MUCH WARMER AIR ALOFT MOVES IN FROM THE WEST. SOME OF THE ADJUSTED
MODELS WERE TRYING TO BRING TEMPERATURES INTO UPPER 20 TO MID 30S.
WOULD NOT MIND THIS BUT IT NORMALLY OVERRUNS THE COLD SURFACE AIR
ACROSS NEMONT THIS TIME OF YEAR. RSMITH

&&

.AVIATION...
VFR TO BORDERLINE MVFR CONDITIONS EARLY ARE EXPECTED TO IMPROVE TO
ALL VFR AT ALL TERMINALS BY MID-DAY. WINDS WILL SHIFT TO THE
SOUTH AND THEN TO THE SOUTHWEST BY AFTERNOON AND INCREASE TO 10
AND 20 KNOTS AT ALL TERMINALS. RSMITH/BMICKELSON

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...
WIND CHILL WATCH FROM LATE TONIGHT THROUGH THURSDAY AFTERNOON
FOR DANIELS...SHERIDAN...NORTHERN VALLEY.

WIND CHILL ADVISORY UNTIL NOON MST TODAY FOR CENTRAL AND
SOUTHEAST PHILLIPS...CENTRAL AND SOUTHERN VALLEY...DANIELS...
SHERIDAN...WESTERN ROOSEVELT...NORTHERN PHILLIPS...NORTHERN
VALLEY...EASTERN ROOSEVELT.

WINTER STORM WATCH FROM WEDNESDAY AFTERNOON THROUGH THURSDAY
AFTERNOON FOR PETROLEUM...SOUTHWEST PHILLIPS.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Jan 17, 4:15 AM MST, 10 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
415 AM MST TUE JAN 17 2012

MTZ016-017-020-022>027-059-062-172315-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
WESTERN ROOSEVELT-GARFIELD-MCCONE-RICHLAND-DAWSON-PRAIRIE-WIBAUX-
NORTHERN PHILLIPS-EASTERN ROOSEVELT-
415 AM MST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURES FALLING BELOW ZERO WITH NORTH WINDS 10 TO 20 MPH AT
TIMES WILL CREATE WIND CHILL READINGS FROM 15 TO 30 BELOW AT
LASTING THROUGH THURSDAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY THROUGH FRIDAY BRINGS THE POSSIBILITY OF ACCUMULATING
SNOW TO THE REGION. IT IS VERY LIKELY THAT SNOW WILL FALL ACROSS
ALL OF NORTHEAST MONTANA. SNOW TOTALS REMAIN UNCERTAIN AT THIS
TIME. PLEASE STAY TUNED FOR UPDATES THIS WEEK.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ018-019-061-172315-
DANIELS-SHERIDAN-NORTHERN VALLEY-
415 AM MST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

TEMPERATURE BELOW ZERO ALONG WITH NORTH WINDS 10 TO 20 MPH AT
TIMES THIS MORNING AND AGAIN TONIGHT WILL CREATE DANGEROUS WIND
CHILL READINGS OF 20 TO 30 BELOW ZERO.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

ARCTIC COLD AIR WILL CONTINUE PUSH INTO THE REGION ON WEDNESDAY
AND THURSDAY BEFORE BEGINNING TO MOVE BACK INTO CANADA ON FRIDAY.
TEMPERATURES WEDNESDAY NIGHT INTO THURSDAY MORNING ALONG WITH
NORTH WINDS 10 TO 20 MPH WILL CREATE VERY DANGEROUS WIND CHILLS OF
30 TO 45 BELOW ZERO AT TIMES.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ021-060-172315-
PETROLEUM-SOUTHWEST PHILLIPS-
415 AM MST TUE JAN 17 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...TODAY AND TONIGHT

COLD AIR WILL CONTINUE TO MOVE INTO THE REGION CREATING WIND CHILL
READINGS DOWN TO 10 TO 20 BELOW ZERO AT TIME TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LATE WEDNESDAY THROUGH THURSDAY A SIGNIFICANT SNOW EVENT IS
EXPECTED FOR THE REGION. A WINTER STORM WATCH IS IN EFFECT FOR
WEDNESDAY NIGHT THROUGH THURSDAY. TRAVELERS ALONG AREA HIGHWAYS
NOT LIMITED TO MONTANA ROUTES 19 AND 200...ALONG WITH US HIGHWAYS
191 AND 87 SHOULD PLAN FOR SEVERE WINTER DRIVING CONDITIONS
POSSIBLE LANE OR EVEN ROAD CLOSURES FROM LATE WEDNESDAY INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 17, 12:45 AM MSTWind Chill AdvisoryGGWDaniels, Phillips, Roosevelt, Sheridan, Valley11 hr
Jan 17, 4:10 AM MSTWind Chill WatchGGWDaniels, Sheridan, Valley11 hr
Jan 17, 4:10 AM MSTWinter Storm WatchGGWPetroleum, Phillips35 hr
Jan 17, 3:11 PM MSTWind Chill WarningGGWDaniels, Phillips, Roosevelt, Sheridan, Valley43 hr

Nearby

Wind Chill Advisories in Montana, 2012Every wind chill advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.